Back to Ask the Diabetes Team Ask the Diabetes Team

From Alabama, USA:

My child has non-viral gastrointestinal bugs about three or four times a year. These can be a big deal for us. On occasion, it is impossible to get the blood sugar up. With the insulin pump turned off and all the fast-acting carbohydrates we can get in her, sometimes it is not enough and her blood sugar continues to fall. It has been such a struggle at times, even with fast-acting glucose gel in the mouth. She has taken ambulance rides and been admitted overnight on D5W. My biggest concern is how to deal with the large ketones. I'm a nurse so I know that with such bugs, a non-diabetic can have starvation ketones or positive urine ketones. So, how do you treat a diabetic child who has large ketones, a blood sugar of 60 mg/dl [3.3 mmol/L], and has not had insulin in six hours?

I've had a resident physician tell me "don't worry about it; these are only starvation ketones" while the attending physicians don't always concur with the residents. But, it is hard for me to sit by and let my eight-year-old, who has had type 1 since the age of one, have large ketones and do nothing. However, if treated with D5W and insulin, this can drive down the potassium. The potassium may already be a little on the low side with nausea and vomiting. What should one do in such situations?


These are good questions and I think that your child's pediatric endocrinologist is the best person to address your concerns directly.

But, your points are spot on. Ketones occur as the body begins to metabolize fat for fuel. For the non-diabetic, during "starvation," these "starvation ketones" can actually act as a bit of fuel for the brain; they contribute to the feelings of nausea and anorexia that occur during illness; they rapidly resolve with increased food intake and the new manufacturing of insulin that occurs with meals.

In the patient with type 1 diabetes, such "starvation ketones" can certainly lead to "DKA" because the child cannot make the insulin.

So, your conundrum is not unique. During illnesses, it is necessary to check glucoses often, check ketones often, still give (some) insulin, and walk the tightrope that you have already experienced.

It is easy to simply push easily absorbable, sugary/starchy foods during acute gastrointestinal illnesses. The patient should be able to drink Gatorade-type drinks, and eat regular (not sugar free) popsicles, chicken and noodle soup, rice, applesauce, toast, etc. If the glucose goes up, you can always use a correction (or maybe even a partial correction) for the highs.

Personally, I like to give Regular insulin (by shots) during such illnesses, if necessary. It does not work so rapidly as, for example, the NovoLog, but it does last longer to address the ketones (but be cautious of the hypoglycemia). During such gastrointestinal illnesses, I am quite willing to tolerate some HYPERglycemia to avoid the HYPOglycemia but keep a vigilant look out for those ketones. As for specific rates for the pump, etc., again, you should work that with the child's primary pediatric endocrinologist.


Original posting 12 Nov 2007
Posted to Other Illnesses and Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.